Alert archive / California / Special Weather Statements in 2017

Special Weather Statement, NWS Eureka, CA

April 7, 2017Del Norte County, California

NWS Eureka, CA issued this special weather statement at Apr 7, 2017, 6:29 AM PDT for Del Norte County, California. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2017, 6:29 AM PDT (13:29 UTC)
Expired
Apr 7, 2017, 6:45 AM PDT
In force
16 min
Issued by
NWS Eureka, CA

County Del Norte County, CA

The radar

The Medford radar (KMAX), 96 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 1.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

208 
WWUS86 KEKA 071329
SPSEKA

Special Weather Statement
National Weather Service Eureka CA
629 AM PDT FRI APR 7 2017

CAZ101-102-071345-
Del Norte Interior-Coastal Del Norte-
629 AM PDT FRI APR 7 2017

...A SHOWER WILL AFFECT NORTHERN DEL NORTE COUNTY...

At 629 AM PDT, a shower was located 8 miles north of Klamath, moving
northeast at 50 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
shower.

Locations impacted include...
Klamath and Gasquet. 

LAT...LON 4189 12364 4153 12400 4163 12420 4200 12393
      4200 12352
TIME...MOT...LOC 1329Z 213DEG 55KT 4165 12405 

$$

MKK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Apr 7, 5:05 AM PDT, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 7, 5:05 AM PDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
505 AM PDT Fri Apr 7 2017

.SYNOPSIS...Showers will continue across the area today and
tomorrow. This will bring snow to the higher elevations of the
interior. Clearing skies will lead to cold temperatures Sunday
morning. Additional weather will bring rain periodically next
week.

&&

.DISCUSSION...A strong area of low pressure off the Oregon coast
is rapidly moving off to the north but it is still bring gusty
winds and strong showers to our area this morning. There is 300 to
400 j/kg of cape over our northern waters and Humboldt and Del
Norte counties. These showers will weaken and diminish by mid to
late morning. Some showers will linger this afternoon, but these
will mainly be over the inland areas. Snow levels are expected to
be around 4000 to 5000 feet today. The strong winds will diminish
slowly this morning as well. The wind advisories in the north look
on track to end at 8am, although farther south they may need to
be ended a bit earlier.

Late this afternoon/evening another wave moving around the bottom
of the trough will bring additional rain and some wind to the
area. A colder airmass is also expected this system as well. This
will drop snow levels to 2500 to 3000 feet tonight. There is still
some discrepancies on where the heaviest precip will be, but went
ahead and issued a winter weather advisory for areas of Humboldt,
Del Norte, and Trinity counties above 3000 feet. Confidence is low
on the snow level as the heaviest snow looks to fall in the
evening and at the same time snow levels are falling. Timing this
will be tricky. Late Friday night into Saturday the upper level
trough moves overhead. This will drop snow levels down a bit more,
possibly as low as 2000 feet in the heaviest showers. Models have
backed off on the QPF, but there is still a few hundred j/kg of
cape and lapse rates 8C/KM so the models may be underdoing the QPF
amounts. Thunderstorms and small hail are still possible, but
confidence is low so didn't add them to the forecast. Showers
will taper off in the afternoon.

Saturday night into Sunday looks to be the coldest night with a
shortwave ridge building over the area. Confidence is low on
exactly how cold it will be due to lingering cloud cover. For now
it looks like Mendocino county will clear out and may see
widespread freezing temperatures in the inland area and frost near
the coast. There is still a chance fog could form due to the
recent rainfall so this will need to be monitored as it gets
closer. Farther north may see near freezing temperatures assuming
it doesn't clear out.

Mainly dry weather is expected for much of the day on Sunday, but
the next system moves in Sunday afternoon in the north and spreads
south overnight. Rainfall amounts and winds look modest with snow
levels around 4000 to 4500 feet. Monday showers will diminish
although there still some model discrepancies in how quickly this
will happen. The ECMWF holds onto showers longer.

Midweek models are showing another system moving into the area. It
has the potential to be a strong system, but there are still some
big timing and strength differences between the Ecmwf and GFS.
Both models do show a fairly deep upper level low approaching the
area early Thursday but there are still big differences in the
details. MKK

&&

.AVIATION...MVFR to VFR conditions and moderate and gusty winds
will continue at KCEC, KACV and KUKI today. The lower conditions
will be due to reduced ceilings and/or visibilities. Showers will
move across the region at times today. The winds will diminish
this evening becoming light overnight tonight at KCEC, KACV and
KUKI.

&&

.MARINE...A strong offshore low pressure system will continue
propagating north northeastward toward the southern Canadian coast
today. An associated cold front moved across the waters overnight
increasing the winds and seas. The winds and seas will gradually
decrease today and Saturday. A storm warning will continue across
the northern outer waters through early this morning. A gale
warning is likely across the northern outer waters late this
morning and this afternoon due to elevated winds. Large steep Seas
will continue across the northern outer waters through tonight.
Gale warnings will continue in effect across the southern waters
and northern near shore waters through this afternoon. Winds and
steep seas will gradually diminish today and Saturday as a weak
high pressure ridge briefly builds across the region. A weak
dissipating cold front will move across the waters early Monday
increasing southerly winds on Sunday in advance of the front. Seas
will increase on Monday in response to the elevated winds.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...CA...Wind Advisory until 8 AM PDT this morning for CAZ103>113.

     Winter Weather Advisory from 5 PM this afternoon to 11 AM PDT
     Saturday for CAZ102-105>108.

     High Wind Warning until 8 AM PDT this morning for CAZ101.

     Wind Advisory until 11 AM PDT this morning for CAZ101-102.

     High Surf Advisory from 9 AM this morning to 4 PM PDT this
     afternoon for CAZ101-103-104.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Gale Warning until 5 PM PDT this afternoon for PZZ450.

     Storm Warning until 9 AM PDT this morning for PZZ470.

     Gale Warning until 4 PM PDT this afternoon for PZZ455-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Apr 7, 5:12 AM PDT, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
512 AM PDT Fri Apr 7 2017

CAZ101-081215-
Coastal Del Norte-
512 AM PDT Fri Apr 7 2017

...HIGH WIND WARNING IN EFFECT UNTIL 8 AM PDT THIS MORNING...
...WIND ADVISORY IN EFFECT UNTIL 11 AM PDT THIS MORNING...
...HIGH SURF ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 4 PM PDT
THIS AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A High Wind Warning IS CURRENTLY IN EFFECT.
A Wind Advisory IS CURRENTLY IN EFFECT.
A High Surf Advisory IS CURRENTLY IN EFFECT.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Small hail is possible Saturday morning

Widespread freezing temperatures are possible Saturday night into
Sunday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-081215-
Del Norte Interior-
512 AM PDT Fri Apr 7 2017

...WIND ADVISORY IN EFFECT UNTIL 11 AM PDT THIS MORNING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 AM PDT SATURDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory IS CURRENTLY IN EFFECT.
A Winter Weather Advisory IS CURRENTLY IN EFFECT.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Winter Weather Advisory IS CURRENTLY IN EFFECT.

Small hail is possible Saturday morning

Snow levels will fall to around 3000 feet by Saturday.

Widespread freezing temperatures are possible Saturday night into
Sunday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ105>108-081215-
Northern Humboldt Interior-Southern Humboldt Interior-
Northern Trinity-Southern Trinity-
512 AM PDT Fri Apr 7 2017

...WIND ADVISORY IN EFFECT UNTIL 8 AM PDT THIS MORNING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 AM PDT SATURDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory IS CURRENTLY IN EFFECT.
A Winter Weather Advisory IS CURRENTLY IN EFFECT.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Winter Weather Advisory IS CURRENTLY IN EFFECT.

Small hail is possible Saturday morning

Widespread freezing temperatures are possible Saturday night into
Sunday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ103-104-081215-
Northern Humboldt Coast-Southwestern Humboldt-
512 AM PDT Fri Apr 7 2017

...WIND ADVISORY IN EFFECT UNTIL 8 AM PDT THIS MORNING...
...HIGH SURF ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 4 PM PDT
THIS AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory IS CURRENTLY IN EFFECT.
A High Surf Advisory IS CURRENTLY IN EFFECT.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A High Surf Advisory IS CURRENTLY IN EFFECT.

Small hail is possible Saturday morning

Widespread freezing temperatures are possible for interior locations
Saturday night into Sunday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ109>113-081215-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
512 AM PDT Fri Apr 7 2017

...WIND ADVISORY IN EFFECT UNTIL 8 AM PDT THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory IS CURRENTLY IN EFFECT.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Widespread freezing temperatures are possible Saturday night into
Sunday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 7, 3:23 AM PDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Eureka CA
323 AM PDT FRI APR 7 2017

CAZ102-105-071045-
Del Norte Interior-Northern Humboldt Interior-
323 AM PDT FRI APR 7 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HUMBOLDT AND
SOUTHEASTERN DEL NORTE COUNTIES...

At 323 AM PDT, a strong thunderstorm was located 7 miles northwest of
Weitchpec, or 11 miles west of Orleans, moving northeast at 65 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Weitchpec.

LAT...LON 4155 12369 4153 12365 4148 12364 4147 12363
      4146 12361 4143 12362 4142 12365 4141 12364
      4138 12366 4138 12349 4116 12371 4126 12391
TIME...MOT...LOC 1023Z 213DEG 55KT 4128 12376

MKK
Local storm report, Apr 7, 5:28 AM PDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
528 AM PDT FRI APR 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     NON-TSTM WND DMG 3 NNE CRESCENT CITY     41.79N 124.17W
04/07/2017                   DEL NORTE          CA   UTILITY COMPANY

            WIDESPREAD POWER OUTAGE IN CRESCENT CITY AND
            SMITH RIVER AREA. AT ONE POINT 9,749
            CUSTOMERS WERE WITHOUT POWER. TIME AND
            LOCATION ESTIMATED.

&&

MKK
Local storm report, Apr 7, 5:30 AM PDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
530 AM PDT FRI APR 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 AM     NON-TSTM WND DMG 1 SSE SMITH RIVER       41.92N 124.15W
04/07/2017                   DEL NORTE          CA   LAW ENFORCEMENT

            TREE IN ROADWAY. ROADWAY STILL PASSABLE.
            TIME ESTIMATED BASED ON REPORT.

&&

MKK
Local storm report, Apr 7, 5:32 AM PDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
532 AM PDT FRI APR 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 AM     NON-TSTM WND DMG 4 SE CRESCENT CITY      41.72N 124.14W
04/07/2017                   DEL NORTE          CA   PUBLIC

            SPRUCE TREE ACROSS HWY 101. HWY 101 CLOSED
            FOR A PERIOD OF TIME.

&&

MKK
Local storm report, Apr 7, 5:34 AM PDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
534 AM PDT FRI APR 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     NON-TSTM WND DMG 4 S FT DICK             41.81N 124.16W
04/07/2017                   DEL NORTE          CA   LAW ENFORCEMENT

            TREE DOWN BLOCKING ENTIRE ROADWAY. ALT
            ROUTES COVERED WITH DEBRIS AS WELL. TIME
            ESTIMATED.

&&

MKK
Special weather statement, Apr 7, 6:29 AM PDT, 0 minutes before
Special Weather Statement
National Weather Service Eureka CA
629 AM PDT FRI APR 7 2017

CAZ101-102-071345-
Del Norte Interior-Coastal Del Norte-
629 AM PDT FRI APR 7 2017

...A SHOWER WILL AFFECT NORTHERN DEL NORTE COUNTY...

At 629 AM PDT, a shower was located 8 miles north of Klamath, moving
northeast at 50 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
shower.

Locations impacted include...
Klamath and Gasquet.

LAT...LON 4189 12364 4153 12400 4163 12420 4200 12393
      4200 12352
TIME...MOT...LOC 1329Z 213DEG 55KT 4165 12405

MKK

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 8:19 PM PDTWinter Weather AdvisoryEKA8 hr
Apr 7, 12:13 AM PDTSpecial Weather StatementEKAHumboldt32 min
Apr 7, 12:42 AM PDTSpecial Weather StatementEKAHumboldt33 min
Apr 7, 1:04 AM PDTSpecial Weather StatementEKAHumboldt26 min
Apr 7, 1:21 AM PDTSpecial Weather StatementEKADel Norte24 min
Apr 7, 1:42 AM PDTSpecial Weather StatementEKAHumboldt33 min
Apr 7, 2:07 AM PDTSpecial Weather StatementEKADel Norte23 min
Apr 7, 2:24 AM PDTSpecial Weather StatementEKADel Norte36 min
Apr 7, 2:45 AM PDTSpecial Weather StatementEKAHumboldt30 min
Apr 7, 3:23 AM PDTSpecial Weather StatementEKADel Norte22 min
Apr 7, 4:13 AM PDTWinter Weather AdvisoryEKADel Norte, Humboldt, Mendocino, Trinity31 hr
Apr 7, 9:20 AM PDTSmall Craft AdvisoryEKA6 hr
Apr 7, 9:20 AM PDTHazardous Seas WarningEKA6 hr
Apr 7, 3:25 PM PDTSmall Craft AdvisoryEKA3 hr
Apr 7, 3:25 PM PDTHazardous Seas WarningEKA18 hr

Nearby

Special Weather Statements in California, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.